Accessibility navigation


Nonlinear wave-activity conservation laws and Hamiltonian structure for the two-dimensional anelastic equations

Scinocca, J. F. and Shepherd, T. G. (1992) Nonlinear wave-activity conservation laws and Hamiltonian structure for the two-dimensional anelastic equations. Journal of the Atmospheric Sciences, 49 (1). pp. 5-28. ISSN 1520-0469

[img]
Preview
Text - Published Version
· Please see our End User Agreement before downloading.

1520Kb

To link to this article DOI: 10.1175/1520-0469(1992)049<0005:NWACLA>2.0.CO;2

Abstract/Summary

Exact, finite-amplitude, local wave-activity conservation laws are derived for disturbances to steady flows in the context of the two-dimensional anelastic equations. The conservation laws are expressed entirely in terms of Eulerian quantities, and have the property that, in the limit of a small-amplitude, slowly varying, monochromatic wave train, the wave-activity density A and flux F, when averaged over phase, satisfy F = cgA where cg is the group velocity of the waves. For nonparallel steady flows, the only conserved wave activity is a form of disturbance pseudoenergy; when the steady flow is parallel, there is in addition a conservation law for the disturbance pseudomomentum. The above results are obtained not only for isentropic background states (which give the so-called “deep form” of the anelastic equations), but also for arbitrary background potential-temperature profiles θ0(z) so long as the variation in θ0(z) over the depth of the fluid is small compared with θ0 itself. The Hamiltonian structure of the equations is established in both cases, and its symmetry properties discussed. An expression for available potential energy is also derived that, for the case of a stably stratified background state (i.e., dθ0/dz > 0), is locally positive definite; the expression is valid for fully three-dimensional flow. The counterparts to results for the two-dimensional Boussinesq equations are also noted.

Item Type:Article
Refereed:Yes
Divisions:Faculty of Science > School of Mathematical and Physical Sciences > Department of Meteorology
ID Code:32971
Publisher:American Meteorological Society

Download Statistics for this item.

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation